Texas, 2004

Flash Flood in Texas, September 23, 2004

September 23, 2004 · NWS LCH · 1 event in 1 county or zone

Heavy rains caused flood waters to enter one home in Nederland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rains caused flood waters to enter one home in Nederland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 23, 12:58 PM CST, 7 hours 52 minutes earlier.

Area forecast discussion, Sep 23, 12:58 PM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 PM CDT THU SEP 23 2004

.DISCUSSION...
THIS ROUND OF FORECAST IS BASED ON THE CURRENT NATIONAL HURRICANE
CENTER FORECASTS OF THE TRACK OF THE CENTER OF TROPICAL STORM IVAN.
THE CENTER IS EXPECTED TO MOVE ASHORE THIS AFTERNOON OR EVENGING
OVER WESTERN PARTS OF THE COAST OF THE FORECAST AREA. FORECAST
TRACK THEN MOVES THE CENTER NORTHWEST ACROSS SOUTHEAST TEXAS THROUGH
SUNRISE FRIDAY. WEAKENING LOW IS SUPPOSED TO DRIFT OVER THE
SOUTHEASTERN QUARTER OF TEXAS THROUGH SUNDAY.

RADAR IMAGERY INDICATES PRECIPITATION COVERAGE HAS BEEN ON THE
INCREASE THE PAST FEW HOURS. BEFORE SUNRISE EXPECT THAT MOST OF THE
AREA WILL GET A GOOD COVERAGE OF PRECIPITATION WITH SOMEWHAT LESS
COVERAGE EXTREME EAST PART. HEAVY RAINS WILL BE POSSIBLE NEAR THE
TRACK OF THE CENTER OF THE TROPICAL STORM.

MOISTURE SHOULD REMAIN HIGH FRIDAY MAKING FOR HIGH POPS EXCEPT FOR
THE EAST PARTS OF THE AREA. AN EAST TO WEST DRYING TREND SHOULD SET
IN BY SATURDAY SO THAT POPS WILL BE DOWN TO THE CHANCE CATEGORY
SATURDAY AND SUNDAY.

WILL CONTINUE THE FLOOD WATCH OVERNIGHT FOR SOUTHEAST TEXAS...
SOUTHWEST AND SOUTH-CENTRAL LOUISIANA. THERE WILL PROBABLY BE A
TROPICAL STORM WARNING FOR PARTS OF THE FORECAST AREA FROM THE
NATIONAL HURRICANE CENTER. FOR INFORMATION ABOUT POSSIBLE COASTAL
FLOODING...SEE THE LATES TROPICAL STORM LOCAL STATEMENT.
&&

.AVIATION...
THROUGH 18Z FRIDAY...FORECASTS CALL FOR MARGINAL VFR CONDITIONS
FOR LOW CEILINGS AND LOW VISIBILITIES IN RAIN. IFR CONDITIONS ARE
EXPECTED TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  72  85  71  88 /  70  70  30  30
BPT  71  83  71  88 /  70  80  30  40
AEX  70  86  69  87 /  70  50  30  30
LFT  73  85  69  88 /  50  40  30  30
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING LAZ051>055.
     FLOOD WATCH TONIGHT LAZ041>045-051>055.
TX...TROPICAL STORM WARNING TXZ215-216.
     FLOOD WATCH TONIGHT TXZ180>182-201-215-216.
CW...TROPICAL STORM WARNING GMZ450-455-470-475.
&&

20
Hazardous weather outlook, Sep 23, 4:22 AM CST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT THU SEP 23 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
522 AM CDT THU SEP 23 2004

.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM IVAN WILL MOVE ACROSS THE COASTAL WATERS TODAY WITH
EXPECTED LANDFALL ALONG THE JEFFERSON COUNTY COAST EARLY THIS
EVENING. HEAVY RAINFALL WILL BE LIKELY SOUTH OF INTERSTATE 10 IN
LOUISIANA AND ALL OF SOUTHEAST TEXAS THROUGH TONIGHT. RAINFALL
AMOUNTS WILL AVERAGE 2 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES OR
MORE.

COASTAL FLOODING WILL ALSO BE POSSIBLE WITH STORM SURGE OF 2 TO 4
FEET...ESPECIALLY IN THE SABINE LAKE AND CALCASIEU LAKE BASINS.

ISOLATED TORNADOS WILL ALSO BE POSSIBLE IN THE STRONGER STORMS
ASSOCIATED WITH THE RAINBANDS OF IVAN.

MORE INFORMATION CAN BE FOUND IN THE TROPICAL STORM LOCAL STATEMENT
ISSUED BY THIS OFFICE UNDER PIL NEWHLSLCH OR WMO HEADER WTUS84 KLCH

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SOME HEAVY RAINFALL WILL BE POSSIBLE IN THE MORNING HOURS OF FRIDAY
AS TROPICAL STORM IVAN MOVES INLAND AND WEAKENS. A COLD FRONT WILL
MOVE THROUGH THE AREA ON SATURDAY WITH DRY WEATHER EXPECTED EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE POSSIBLE TODAY OR TONIGHT.

RUA

The radar

The Lake Charles radar (KLCH), 95 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
September 23, 8:50 PM CST to 10:00 PM CST
Where
Jefferson County, Nederland
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
29.854, -94.153 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422145.